A near fatal case of the dapsone hypersensitivity syndrome in a patient with urticarial vasculitis

K. S. Leslie, K. Gaffney, C. N. Ross, S. Ridley, T. H. Barker, J. J. Garioch

Research output: Contribution to journalArticlepeer-review

24 Citations (Scopus)

Abstract

Dapsone (4,4'-diaminodiphenyl sulphone) is used for a variety of dermatological conditions including immunobullous diseases and urticarial vasculitis. Side-effects are common and include lethargy, headaches, methaemoglobinaemia and haemolysis. Severe adverse effects are rare but the dapsone hypersensitivity syndrome is well recognized. Symptoms include fever, haemolytic anaemia, lymphocytosis and hepatitis. We report a near fatal case of the dapsone hypersensitivity syndrome in a patient with urticarial vasculitis. This diagnosis should be remembered in any patient who becomes unwell whilst taking dapsone.

Original languageEnglish
Pages (from-to)496-498
Number of pages3
JournalClinical and Experimental Dermatology
Volume28
Issue number5
DOIs
Publication statusPublished - Sep 2003

Keywords

  • Anti-Inflammatory Agents, Non-Steroidal/adverse effects
  • Dapsone/adverse effects
  • Drug Hypersensitivity/etiology
  • Female
  • Humans
  • Middle Aged
  • Necrosis
  • Urticaria/drug therapy

Cite this